Illinois, 2009

Tornado and Hail in Illinois, May 13, 2009

May 13, 2009 · NWS LSX · 7 events in 3 counties and zones

A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 6:02 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 13, 6:02 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT WED MAY 13 2009

.DISCUSSION...
/441 AM CDT WED MAY 13 2009/

SYNOPSIS...

ELEVATED SHOWERS AND THUNDERSTORMS ERUPTING ACROSS THE CWA ALONG THE
NOSE OF THE MID-LEVEL LLJ PER VWP LSX AND SPC MESOSCALE ANALYSES.
LATEST RUC MODEL INDICATES UPWARDS OF 1500 J/KG MUCAPE AND STEEPER
MID-LEVEL LAPSE RATES ADVECTING EASTWARD ACROSS THE MID-MS VALLEY
REGION. WOULD EXPECT THIS ACTIVITY TO CONTINUE OVER THE NEXT COUPLE
OF HOURS WITH THE MAIN THREAT BEING HAIL AND LOCALLY HEAVY RAINFALL.
WILL NEED TO MONITOR THIS SITUATION AND HOW IT DEVELOPS...MORE
IMPORTANT THE POTENTIAL IMPACT TO THIS AFTERNOONS SEVERE WEATHER
EPISODE.  THERE HAVE BEEN ALREADY SEVERAL REPORTS OF HALF-INCH TO
QUARTER-SIZED HAIL WITH SEVERAL OF THE ELEVATED STORMS.

DISCUSSION...

HAVE MADE VERY FEW CHANGES TO THE GOING FORECAST OTHER THAN SIMPLY
MODIFYING THE POP GRIDS FOR POTENTIAL SEVERE WEATHER OUTCOME...WHICH
HAS BECOME TRICKY BASED ON PRESENT TRENDS.  MONITORED MESO-NAM AND
4KM WRF RUNS WITH REGARDS TO GOING FORECAST. MODELS IN AGREEMENT OF
H500 TROF TO INTENSIFY AND DIG THRU THE NORTHERN PLAINS.  SURFACE
LOW WILL DEEPEN ACROSS ND AND LIFT NORTHEASTWARD INTO WESTERN
ONTARIO WITH A TRAILING COLD FRONT THRU THE CENTRAL PLAINS THAT WILL
PUSH SOUTHEASTWARD THRU THE MID-MS VALLEY.

MESO-NAM/RUC INDICATE NOSE OF H85 LLJ AND GREATEST THETAE ADVECTION
WITH STEEP MID-LEVEL LAPSE RATES OF 6-8C/KM ACROSS THE MS-RIVER BASIN
AND EASTWARD RESULTING IN ONGOING CONVECTION THRU NORTHERN PORTIONS
OF THE CWA FOR THE INITIAL PORTION OF THE PERIOD. ELEVATED WARM
MIXED LAYER WILL OVERRIDE AND CAP SURFACE BOUNDARY LAYER YIELDING
MUCAPES ON THE ORDER OF 2000 J/KG. THERE ARE INDICATIONS OF
SUBSIDENCE BEHIND THE NOSE OF THE H85 LLJ IN CONCERT WITH A WEAK
H500 SW TRAVERSING EASTWARD ALONG THE ZONAL FLOW INTO UPPER-MS
VALLEY REGION.  H5-H7 OMEGA VALUES NEGATIVE THRU NORTHERN MO
REGION...AND THIS MAIN EXPLAIN THE LACK OF CONVECTIVE WEATHER THRU
CENTRAL IA AND WESTERN MO.

THE BIG QUESTION IS HOW ALL THIS ELEVATED CONVECTION WILL IMPACT THE
SEVERE WEATHER POTENTIAL FOR THE AFTERNOON.  NONE OF THE MODELS WERE
HANDLING THE CONVECTION ACROSS SOUTHERN OK...AND THEREBY
UNACCOUNTING FOR POTENTIAL CONVECTIVE DEBRIS.  BETWEEN THE DIFFERENT
WRF MODELS AND MESO-NAM THERE ARE MULTIPLE SOLUTIONS AND MULTIPLE
OUTCOMES LEAVING ONE TO SIMPLY PICK AND CHOOSE.  NEVERTHELESS THE
AVERAGE BETWEEN THE MESO-NAM/4KM WRF INDICATE PRESENT CONVECTION
ACROSS NE TO ROLL WITH THE ZONAL FLOW ALONG AND NORTH OF THE MO/IA
BORDER...THEREBY IMPACTING NORTHERN PORTIONS OF THE CWA.

INTO THE AFTERNOON...SURFACE BASED INSTABILITY BUILDS ACROSS THE
REGION WITH VALUES OF 2000-3000 J/KG AND CINH IS ILLUSTRATED TO
ERODE THRU THE 18Z-21Z TIMEFRAME. BUT AGAIN QUESTIONS RESOLVE AS TO
THE IMPLICATIONS OF SUGGESTIVE MCS/BOWING STRUCTURE ROLLING THRU THE
NORTHERN PORTION OF THE CWA AND HOW THIS MAY AID OR HAMPER
CONVECTION FOR THE AFTERNOON AND INTO THE EVENING HOURS AHEAD OF THE
SURFACE COLD FRONTAL FEATURE ENTERING NORTHWEST MO BY 21Z.  NOT TO
MENTION THE CONVECTIVE DEBRIS PRESENTLY OVER EASTERN PORTIONS OF OK
SPREADING ACROSS MO BY WAY OF THE MID TO UPPER LEVEL FLOW.

HAVE KEPT IN SEVERE WEATHER WORDING INTO THE FORECAST PER SPCDY1
OUTLOOK AND MODEL OUTCOMES AS IT SEEMS LIKELY THERE WILL BE SEVERE
WEATHER PRESENT ALONG THE COLD FRONT AS IT MOVES SOUTHEASTWARD
ACROSS THE CWA DURING THE AFTERNOON AND OVERNIGHT PERIOD.

IF THE ATMOSPHERIC SURFACE BOUNDARY LAYER IS ABLE TO DESTABILIZE
PRIOR TO THE ARRIVAL OF THE COLD FRONT...THEN THIS COULD BE A VERY
ACTIVE DAY FOR SEVERE WEATHER.  BEST CONVECTIVE DYNAMICS RESIDE OVER
NORTHERN PORTIONS OF THE CWA BY 21Z WITH 0-1/0-3 SRH CONFINED ALONG
AND EAST OF THE MS RIVER AND 0-6 KM BULK SHEAR WITH VALUES UPWARDS
OF 50 KTS THRU LOCATIONS NORTH OF THE I-70 CORRIDOR. WITH 0-1 KM
SHEAR AROUND 30 KTS AND 0-3 KM SHEAR VECTORS ORIENTED ORTHOGONAL TO
THE SURFACE COLD FRONT ON THE ORDER OF 40-45 KTS...STEEP MID LEVEL
LAPSE RATES WITH CAA IN THE UPPER LEVELS...AND AFOREMENTIONED
SBCAPE...THERE IS THE STRONG POTENTIAL FOR DISCRETE SUPERCELLS
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES
ACROSS THE REGION. MODELED HODOGRAPHS ARE IMPRESSIVE WITH CLOCKWISE
TURNING IN THE LOW-LEVELS FOR LOCATIONS ALONG AND EAST OF THE MS
RIVER VALLEY.  NEVERTHELESS ALONG AND AHEAD OF THE COLD FRONT
PRESENT MODEL SOLUTIONS INDICATE A STRONG AND SIGNIFICANT SQUALL
LINE TO MOVE SOUTHEASTWARD ACROSS THE CWA WITH THE POTENTIAL FOR
EMBEDDED SUPERCELLS.  MAIN THREATS ANTICIPATED WITH THE POTENTIAL
SQUALL LINE ARE DAMAGING WINDS...LARGE HAIL...AND THE POTENTIAL FOR
ISOLATED TORNADOES.

BY LATE EVENING THE COLD FRONT WILL MOVE INTO CENTRAL PORTIONS OF MO
MOVING SOUTHEASTWARD ALONG AND AHEAD OF WHICH THERE ARE INDICATIONS
FROM MODEL SOLUTIONS OF A CONTINUING SQUALL LINE WITH BOWING SEGMENTS
POSSIBLE. DURING THIS TIME H500 TROF DIGS THRU THE UPPER MS VALLEY
REGION AND ACCELERATES THE COLD FRONT SOUTHEASTWARD INTO THE CWA.
ANY LEFT OVER INSTABILITY ALONG AND AHEAD OF THE FRONT WILL SURELY
BE LIFTED AND ANY DISCRETE ACTIVITY CONGLOMERATED INTO THE MAIN
SQUALL LINE ALONG THE COLD FRONTAL BOUNDARY.

STRONG SUBSIDENCE IS EVER-PRESENT BEHIND THE COLD FRONT WITH
SUBSTANTIAL DRY AIR AS HIGH PRESSURE BUILDS FROM BEHIND WITH
GREATEST INSTABILITY DYNAMICS SHUNTED SOUTHEASTWARD INTO THE
BOOTHEEL REGION BY 6Z.

FOR LATE THURSDAY AND INTO THE WEEKEND...FOLLOWED CLOSELY WITH THE
PREVIOUS FORECAST. MODEL SOLUTIONS INDICATE COLD FRONT WILL PUSH
WELL SOUTH OF THE CWA BY 00Z FRIDAY WITH HIGH PRESSURE BUILDING
ACROSS THE REGION.  HAVE CLEARED CLOUDS THRU NORTHERN PORTIONS OF
THE CWA WITH SIGNIFICANT DRYING OF THE ATMOSPHERIC COLUMN AND WEAK
UPPER LEVEL RIDGING...BUT KEPT PARTLY TO MOSTLY CLOUDY CONDITIONS
SOUTH OF THE I-70 CORRIDOR AS LOW- TO MID-LEVEL FLOW WILL BEGIN TO
REVERT BACK SOUTHERLY.

ECMWF/NAM IN FAIRLY GOOD AGREEMENT FOR ANOTHER H500 TROF TO
INTENSIFY AND DIG THRU THE NORTHERN PLAINS...LIFTING INTO WESTERN
ONTARIO. WARM FRONT WILL BEGIN TO LIFT INTO WESTERN MO FRIDAY
MORNING ALONG AND AHEAD OF WHICH PRECIPITATION SEEMINGLY DEVELOPS IN
CONCERT WITH THE NOSE OF THE H850 LLJ AND MODEST THETAE ADVECTION.
THERE ARE SUBTLE HINTS OF A POSSIBLE MCS TYPE SYSTEM ORIGINATING
OVER THE CENTRAL/SOUTHERN PLAINS AND LIFTING NORTHEASTWARD ALONG THE
MO/IA BORDER IN TANDEM WITH THE NOSE OF THE H850 LLJ AND THETAE
ADVECTION.  BY FRIDAY AFTERNOON ANOTHER COLD FRONT WILL SLIDE
SOUTHEASTWARD INTO THE REGION ALONG AND AHEAD OF WHICH ANOTHER
UNSTABLE REGIME IS PREVALENT.  SEVERE WEATHER SEEMS LIKELY BUT FOR
NOW WILL SKIP ON THE DETAILS...BUT HAVE INCREASED POPS INTO THE
LIKELY CATEGORY.

BEHIND THE COLD FRONT HIGH PRESSURE DEEPENS OUT OF THE PACIFIC
NORTHWEST.FOLLOWED CLOSELY WITH THE ECMWF WHICH INDICATES THE FRONT
WELL TO THE SOUTH OF THE CWA BY 00Z SUNDAY INTO PORTIONS OF WESTERN
TN.  HIGH PRESSURE FILTERS IN FOR THE SUN 12Z TIME FRAME WITH
1000-500 RH KEEPING CONDITIONS FAIRLY DRY.

SIPPRELL

&&

.AVIATION...
/702 AM CDT WED MAY 13 2009/

FOR THE 12Z TAFS...ONE AREA OF TSRA IS EXITING THE FA AND ANOTHER
IS GETTING READY TO MOVE THRU. HAVE TIMED THIS IN FOR MAINLY THE
LATE MORNING HOURS FOR THE TERMINALS. LOOK FOR GUSTY SLY SFC WNDS
TO DEVELOP AS EARLY MORNING LLWS TRANSLATES DOWN TO THE SFC. SKIES
WILL CLEAR SOMEWHAT BY AFTERNOON UNTIL THE MAIN EVENT DEVELOPS
ALONG/AHD OF THE CDFNT BY LATE AFTN. LOOK FOR INITIALLY DISCRETE
TSRA TO CONGEAL INTO A LINE WITHIN A FEW HOURS...AND WHILE KCOU
AND KUIN MAY AVOID A BLAST OF WIND WITH PASSAGE OF THIS LINE...
KSTL AND KSUS APPEAR ESPECIALLY SUSCEPTIBLE FOR EARLY THIS
EVENING. A BRIEF INSTANCE OF SUB-VFR CIGS MAY OCCUR NEAR/BHND THE
CDFNT WITH VFR CIGS CLEARING OUT BY LATE TONIGHT AT ALL TAF SITES.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 3:54 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED MAY 13 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
454 AM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES
ACROSS THE AREA. TORNADOES...VERY LARGE HAIL...WIND GUSTS IN
EXCESS OF 70 MPH AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE.

GRADIENT WINDS OUT OF THE SOUTH OUTSIDE OF THUNDERSTORMS MAY GUST
TO 30 TO 35 MPH DURING THE DAY WEDNESDAY.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE
MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD
PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT
INTO SATURDAY NIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS OF
NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS FOR FRIDAY AFTERNOON
INTO SATURDAY MORNING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE
EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

In the hours before

Local storm report, May 13, 3:51 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 AM CDT WED MAY 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             LOUISIANA               39.44N  91.06W
05/13/2009  M0.75 INCH       PIKE               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901907

JP
Special weather statement, May 13, 3:52 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED MAY 13 2009

ILZ059-060-100-131045-
MACOUPIN IL-MADISON IL-MONTGOMERY IL-
452 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOUPIN...NORTHWESTERN
MADISON AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 545 AM CDT...

AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIGHTON...OR NEAR GODFREY...MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STAUNTON...
GILLESPIE...DORSEY...SHIPMAN...PRAIRIETOWN...BUNKER HILL...
WILSONVILLE...BENLD...MOUNT OLIVE...FOSTERBURG...PIASA...MILES
STATION...PLAINVIEW...ROYAL LAKES...PRUETT...DORCHESTER...
WILLIAMSON...WHITE CITY AND HORNSBY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES
Special weather statement, May 13, 5:36 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT WED MAY 13 2009

ILZ065-131200-
FAYETTE IL-
636 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 700 AM
CDT...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MULBERRY GROVE...OR 5 MILES SOUTHWEST OF
VANDALIA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
VANDALIA AROUND 645 AM CDT.
AVENA AND BROWNSTOWN AROUND 655 AM CDT.
ST. ELMO AND ST. JAMES AROUND 700 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SIPPRELL
Special weather statement, May 13, 8:24 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 AM CDT WED MAY 13 2009

ILZ065-131515-
FAYETTE IL-
924 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 1015
AM CDT...

AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VAN BURENSBURG...OR 8 MILES WEST OF
VANDALIA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VANDALIA...RAMSEY...
BROWNSTOWN...WRIGHTS CORNER...ST. ELMO...BINGHAM...SHAFTER...
HAGERSTOWN...BAYLE CITY...AVENA...LOOGOOTEE AND ST. JAMES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

GLASS

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Madison

When
May 13, 9:25 AM CST to 9:30 AM CST
Where
Madison County, Godfrey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.180

Hail, Madison

When
May 13, 10:38 PM CST
Where
Madison County, Godfrey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.180

Tornado, Macoupin

When
May 13, 10:38 PM CST to 10:40 PM CST
Where
Macoupin County, 1.45 mi W of Gillespie to 0.24 mi SE of Gillespie
Rating
EF0
Path length
1.65 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.131, -89.857

The damage west of and in the city limits of Gillespie, Illinois was caused by downburst winds and one small tornado. The survey of the damage indicated an intermittent tornado track from 1.5 miles west of Gillespie to the west side of Gillespie at the High School. Several homes and outbuidings were damaged along with a power pole. The tornado was 30 to 40 yards wide and traveled adjacent to Illinois Route 16 towards Gillespie. A building on the high school campus lost its roof and the damage was rated EF0 on the Enhanced Fujita Scale. Then the tornado lifted and dissipated.

Thunderstorm Wind, Macoupin

When
May 13, 10:40 PM CST to 10:42 PM CST
Where
Macoupin County, 0.28 mi SSW of Gillespie to 0.52 mi NW of East Gillespie
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.126, -89.831

Directly south of the tornado track downburst winds caused widespread damage, that continued through the center of Gillespie. Numerous buildings had roof damage and many trees were blown over or snapped off. Wind speed was estimated to have been between 60 and 80 mph within the downburst swath.

Hail, Macoupin

When
May 13, 10:43 PM CST to 10:47 PM CST
Where
Macoupin County, 0.91 mi NNW of Brighton to 3 mi W of Bunker Hill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.041, -90.138

Hail, Montgomery

When
May 13, 10:53 PM CST to 10:55 PM CST
Where
Montgomery County, Litchfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

Thunderstorm Wind, Montgomery

When
May 13, 10:54 PM CST to 11:00 PM CST
Where
Montgomery County, 0.86 mi WNW of Lake Lou Yaeger to 4.01 mi W of Wenonah
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.236, -89.644

Thunderstorm winds blew a semi over on Interstate 55 near mile marker 56. Also, just northwest of Nokomis thunderstorm winds caused minor damage to the soffits and downspouts of a home and the roof of a machine shed. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170700, 170704, 170836, 170837, 170705, 170708, 170709.